Colorado, 2020High Wind in Colorado, April 26, 2020
April 26, 2020 · NWS GJT · 2 events in 2 counties and zones
A mid-level shortwave trough and associated 75 knot upper level jet progressed over western Colorado. Showers developed over the region as a result with some activity producing gusty winds across west-central Colorado.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level shortwave trough and associated 75 knot upper level jet progressed over western Colorado. Showers developed over the region as a result with some activity producing gusty winds across west-central Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 26, 1:29 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 26, 1:29 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
229 PM MDT Sun Apr 26 2020
.SHORT TERM...(Tonight through Monday night)
Issued at 229 PM MDT Sun Apr 26 2020
Stream of radar returns are forming along the upper level jet
currently stretched across the CWA. Expect showers to continue to
form along and north of the I-70 corridor this afternoon with some
convective showers popping up along higher terrain across the
central and northern mountains. CAM guidance shows pockets of
100-300 J/kg of CAPE this afternoon, so won't rule out the chance
of isolated thunderstorms developing before the lower atmosphere
stabilizes after sunset. Convective showers may briefly lower snow
levels. However, with unseasonably warm temperatures in place,
don't expect much to stick to the ground, with only light
accumulation above 10,000 ft. Elsewhere, warm, dry and gusty
conditions will extend into the evening. The combination of low RH
and gusty winds over southwest Colorado, where regions have
already met their critical fuel status, remain under a Red Flag
Warning through 8 PM MDT this evening. Surface winds decouple
quickly after sunset and skies will clear from north to south
overnight.
A shallow trough slides north of the CWA on Monday, shifting
winds from zonal flow to the west-northwest. Moisture carried with
this system will mainly stay north of the CWA. However, activity
across the north may pick up Monday afternoon, with a few isolated
showers developing as the atmosphere destabilizes. The rest of
the forecast area remain warm, dry and moderately breezy. Deep
mixing combined with the shallow trough passage will likely
enhance wind gusts at the surface. Southern portions of the region
will be susceptible to elevated fire risk tomorrow afternoon.
However, with weaker winds moving in aloft, have decided to hold
off on upgrading the current highlight for Monday. Confidence
remains questionable since conditions are borderline Red Flag
Warning criteria in both spatial and temporal extent. Thus, will
allow later shifts to reevaluate current products for southwest
Colorado once more data become readily available. Conditions will
improve quickly after sunset, once surface inversions develop and
low level mixing ceases. The region will fall under more
prominent northwest flow overnight, with passing mid-to-high level
clouds.
.LONG TERM...(Tuesday through Sunday)
Issued at 229 PM MDT Sun Apr 26 2020
Ridge of high pressure building across the western CONUS on Tuesday
will leave the CWA under strong northwest flow aloft. An upper level
jet, rounding the crest of the ridge, will clip northwest Colorado
Tuesday morning before lifting northeast as the whole system
propagates eastward. As a result, cooler temperatures associated
with Monday's passing trough will exit the region with warm and dry
conditions spreading from the southwest. Portions of southeast Utah
and southwest Colorado may redevelop critical fire weather
conditions Tuesday afternoon once a deep layer of mixing is
established and upper level momentum is transported to the
surface. Low RH and warm temperatures will only maintain dry fuel
levels, we will just have to monitor winds...
Warm and dry pattern continues Wednesday through Thursday as the
ridge axis moves overhead. Expect weaker winds aloft, but
temperatures climbing well above normal by midweek. A low pressure
system and broad trough, elongated across the Pacific coast will
slide across the western CONUS in the wake of the anomalously high
ridge. This system is currently projected to carry moisture north
of the CWA. Although, isolated thunderstorms and scattered
showers can't be rule out for Thursday and Friday afternoon, due
to steepening lapse rates as cool air moves in aloft. Even though
the chance for widespread precipitation looks bleak, we should
see a slight drop in temperatures by Friday as the cooler airmass
carried along this system works its way to the surface. Another,
strong low pressure system off the PacNW will dictate the
progression of the next shortwave crossing the region over the
weekend. Best chance of precipitation will likely return in form
of afternoon convection, firing off higher terrain on Saturday and
Sunday, while the bulk of the moisture remains north of Colorado
and Utah.
Current NBM long-term temperature forecasts remain on track to reach
record breaking highs by Thursday, near 20 degrees above normal.
Expect a cooling trend as we head into the weekend, although,
temperatures may stick around 5-10 degrees above normal for early
May.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1112 AM MDT Sun Apr 26 2020
Isolated showers will come to an end at VEL in the next 1-2 hours
with improving CIG after that. Expect some scattered showers at
HDN, EGE, RIL, and possibly ASE this afternoon as a weak weather
system moves through. Not expecting CIG or VIS to drop below VFR
thresholds. This system will clear by the evening with clouds
scattering this evening and overnight. Expect VFR on Monday at
all terminals.
&&
.FIRE WEATHER...
Issued at 229 PM MDT Sun Apr 26 2020
Gusty winds will continue this afternoon which, when combined
with above normal temperatures, low relative humidity and dry
fuels will lead to critical fire weather conditions. Therefore, a
Red Flag Warning remains in effect for southwest Colorado below
8500 feet until 8 PM this evening. Similar conditions are possible
Monday, but confidence remains questionable at this time due to
weaker winds moving in aloft. Clearing skies tomorrow will allow
for a deeper layer of mixing across SW CO in comparison to this
afternoon. However, weaker winds aloft may counter balance
enhanced mixing. Have decided to leave the highlights for Monday
as a Fire Weather Watch, and will let the evening shift decide if
an upgrade is necessary with additional data. Borderline critical
fire weather conditions may linger on Tuesday, however warm and
dry weather will continue through the end of the week ahead.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ207-294-295.
Fire Weather Watch from Monday afternoon through Monday evening
for COZ207-295.
UT...None.
&&
SHORT TERM...ERW
LONG TERM...ERW
AVIATION...MAC
FIRE WEATHER...TGJTHazardous weather outlook, Apr 26, 4:03 AM MST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
503 AM MDT Sun Apr 26 2020
COZ001>014-017>023-UTZ022>025-027>029-271115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
503 AM MDT Sun Apr 26 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Numerous showers with isolated thunderstorms are expected across
the northern and portions of the central mountains through this
evening. Snow levels will rise to near 10,000 feet this afternoon
as mild temperatures persist across the region. As a result, snow
accumulations will be limited on high mountain passes with the
best accumulations confined to areas above the timberline.
Elsewhere, breezy west winds combine with dry fuels, low relative
humidity to yield critical fire weather conditions this afternoon
and early this evening across southwest Colorado below 8500 feet.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Critical fire weather conditions may redevelop across southwest
Colorado again Monday afternoon and evening with a lesser chance
for similar conditions Tuesday. Otherwise, dry and unseasonably
warm weather is expected in the coming week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Grand Valley
- When
- April 26, 2:41 PM MST to 2:46 PM MST
- Where
- Grand Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The automated sensor at the Grand Junction Regional Airport recorded a peak wind gust of 58 MPH from nearby showers.
High Wind, Debeque to Silt Corridor
- When
- April 26, 3:01 PM MST to 3:05 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The automated sensor at the Rifle Garfield County Regional Airport recorded a peak wind gust of 59 MPH from nearby showers.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, April 26 to 30, 20202 deaths · 24 events
- Damaging Winds in North Carolina, April 26, 2020$52,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Florida, April 26, 2020$30,000 · 1 in hail · 18 events
- Winter Weather in New York, April 26 to 27, 202020 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 26, 20208 events
- Excessive Heat in California, April 26 to 30, 20206 events
- Strong Wind in Massachusetts, April 26 to 27, 2020$5,000 · 6 events
- Lakeshore Flood in Michigan, April 26, 20204 events
- Hail in Florida, April 26, 20201.25 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 26, 20202 events
- Winter Weather in Vermont, April 26 to 27, 20202 events
- Marine Hail in South Atlantic Coastal Waters, April 26, 20201 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879617, 879616.